Bleeding to Death from Synthetic Marijuana
Adulterants ion drugs are commonly found, such as Levamisole in cocaine. Now, there are reported outbreaks of people bleeding to death from synthetic marijuana. The Virginia Department of Health released a flyer regarding this issue today:
Coagulopathy in Emergency Department Patients Reporting Synthetic Cannabinoid Use April 5, 2018 Dear Colleague: The Virginia Department of Health recently received a report of a case of elevated prothrombin time international normalized ratio (INR) in a patient who reported use of synthetic cannabinoids. Currently, the Illinois Department of Public Health (IDPH) is investigating an outbreak of Vitamin K-dependent coagulopathy among emergency department (ED) patients reporting synthetic cannabinoid use before suffering severe bleeding. As of April 4, 2018, IDPH has received reports of 81 cases, including two deaths. I am writing to alert you as there is a potential for additional cases in Virginia. Patients with Vitamin K-dependent coagulopathy may first present to the ED with bleeding from at least one site, before returning later with an extremely elevated INR and severe bleeding requiring hospital admission. As ED and urgent care providers are likely to be the first healthcare providers to encounter these patients, we encourage you to implement the following guidance for patients who present with bleeding not from an injury and not otherwise explained, including epistaxis, bleeding of the gums, bruising, hematemesis, hematuria, hematochezia, menorrhagia: 1. Ask patients if they have used synthetic cannabinoids within the last 3 months. Terms for these products include K2, spice, synthetic marijuana, fake weed/legal weed, and genie. 2. If the patient reports synthetic cannabinoid use or you suspect use, check the patient’s INR before releasing them. 3. If you encounter a patient with significant bleeding and an elevated INR without a definitive etiology (e.g. taking warfarin or overdose of rat poison), please promptly report the case to your poison center at 1 (800) 222-1222. 4. If you have previously encountered any similar cases since February 1, 2018, please also promptly report the case to your poison center at 1 (800) 222-1222. For questions regarding the treatment and management of these patients, please contact your poison center, 24/7 at 1 (800) 222-1222. For additional information on the public health response, please contact your local health department. Sincerely, Marissa J. Levine, MD, MPH, FAAFP State Health Commissioner A version of this letter is available on the VDH Resources for Health Care Professionals web page.